Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Charleston, SC

May 13, 2005Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 13, 2005, 5:16 PM EDT for Dorchester County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 5:16 PM EDT (21:16 UTC)
Expired
May 13, 2005, 6:02 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 132116
SVRCHS
SCC035-132200-
/O.NEW.KCHS.SV.W.0050.050513T2116Z-050513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DORCHESTER...OR ABOUT 11 MILES EAST OF SAINT
  GEORGE...MOVING WEST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DORCHESTER...
  HARLEYVILLE...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3311 8027 3326 8035 3329 8057 3310 8057

$$

JPC
2 follow-up statements
000 
WWUS52 KCHS 132141
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
539 PM EDT FRI MAY 13 2005

SCC035-132200-
/O.CON.KCHS.SV.W.0050.000000T0000Z-050513T2200Z/
DORCHESTER-
539 PM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR DORCHESTER COUNTY...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR PREGNALL...OR ABOUT 8 MILES SOUTHEAST OF
SAINT GEORGE...MOVING WEST AT 10 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DORCHESTER...HARLEYVILLE AND SAINT GEORGE.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3311 8036 3324 8039 3325 8063 3309 8063

$$

JPC
000 
WWUS52 KCHS 132202
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT FRI MAY 13 2005

SCC035-132212-
/O.EXP.KCHS.SV.W.0050.000000T0000Z-050513T2200Z/
DORCHESTER-
602 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY WILL EXPIRE
AT 600 PM EDT...

AT 601 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3311 8036 3324 8039 3325 8063 3309 8063

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:31 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 13, 3:31 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT FRI MAY 13 2005

.SHORT TERM /TONIGHT/...CURRENTLY AT THE SURFACE...1029 MB AREA OF
HIGH PRESSURE SLIDING SOUTHEAST OFF THE MID-ATLANTIC COAST. WEAK
FRONTAL BOUNDARY CONTINUES TO WASH OUT ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA. A FEW SHOWERS HAVE DEVELOPED WITH CONVERGING
BOUNDARIES...BUT ACTIVITY HAS BEEN LIMITED DUE TO THE CAP IN PLACE.
MAIN SHORT TERM CONCERNS FOR THE OVERNIGHT REVOLVE AROUND PRECIP
CHANCE THIS EVENING AND FOG POTENTIAL OVERNIGHT. WILL LIMIT SMALL
CHANCE POPS THIS EVENING TO NORTHWEST PORTION OF THE FORECAST
AREA...AWAY FROM CAP TO THE SOUTH AND WHERE STABILIZING INFLUENCE OF
SEA BREEZE HAS YET TO PUSH THROUGH. WILL MENTION PATCHY FOG ALL
AREAS TONIGHT...WITH PLENTY OF LOW LEVEL MOISTURE AS INDICATED BY
MODEL SOUNDINGS AND TIME SECTIONS. LOOKS LIKE FOG WONT BE AS
EXTENSIVE AS LAST NIGHT WITH GEOSTROPHIC WINDS A BIT STRONGER (5-10
KT) AND SCATTERED CLOUD COVER.

SATURDAY...HIGH PRESSURE CONTINUES TO SLIDE SOUTHEAST INTO THE
ATLANTIC...WITH RETURN FLOW BECOMING ESTABLISHED. MODEL SOUNDINGS
INDICATING UP TO 2000 J/KG OF CAPE IN THE AFTERNOON...HOWEVER...WEAK
CAPPING INVERSION STILL IN PLACE AROUND 650 MB. WILL LEAVE FORECAST
DRY AT THIS POINT AS H5 RIDGE AND CAP SEEMS TO BE A BIT STRONGER
THAN THE MODELS ARE INDICATING BASED ON LIMITED CONVECTION THIS
AFTERNOON. ALSO...LACK OF ANY SIGNIFICANT FOCUSING MECHANISM BESIDE
CONVERGING WINDS ALONG SEA BREEZE...EXPECTED TO KEEP CONVECTION FROM
DEVELOPING.

SATURDAY NIGHT...WINDS SHOULD BEGIN TO SLOWLY SHIFT TO THE SOUTH AND
SOUTHWEST OVERNIGHT IN ADVANCE OF THE APPROACHING COLD FRONT FOR
SUNDAY. BEST DYNAMICS REMAIN WELL WEST OF THE AREA...SO WILL KEEP
THE FORECAST DRY.

&&

.LONG TERM /SUN THRU FRI/...STILL SOME MODEL DIFFERENCES WITH TIMING
OF COLD FROPA SUN NIGHT/MON MORNING. GENERALLY STUCK WITH THE
GFS/UKMET SOLUTIONS OVER THE SLOWER NAM AS PER HPC. DRY WEATHER WITH
SLOWLY MODERATING TEMPS FOR MID WEEK WITH WEAK HIGH PRES DOMINATING
THE WX. WEAK PRES GRAD TO ALLOW FOR ACTIVE AFTN SEA BREEZES HELPING
TO KEEP COASTAL TEMPS COOLER. TEMPS AND MOISTURE INCREASE THU AS
RETURN FLOW SETS UP AS HIGH SHIFTS OFFSHORE. A FEW WEAK SYSTEMS
DROPPING TOWARD THE CAROLINAS FOR LATE WEEK WARRANT SLGT CHC POPS
THU-FRI.

&&

.MARINE...HIGH PRESSURE WILL CONTINUE BUILD ESE INTO THE ATLANTIC
TONIGHT...WITH LIGHT EASTERLY WINDS (10 KT OR LESS) EXPECTED. RETURN
FLOW BEGINS TO ESTABLISH ITSELF SATURDAY AS HIGH PRESSURE SHIFTS
FURTHER OUT TO SEA. WINDS SHOULD VEER AROUND TO THE SE DURING THE
DAY AND BEGIN TO INCREASE INTO THE 10 TO 15 KT RANGE IN THE
AFTERNOON. EXPECT SEAS TO RESPOND IN THE AFTERNOON...BUILDING INTO
THE 2 TO 3 FT RANGE. SATURDAY NIGHT WINDS VEER TO THE SOUTH AS COLD
FRONT BEGINS TO APPROACH THE AREA FROM THE WEST. SHOULD BE A BIT OF
A SURGE OF STRONGER WINDS IN ADVANCE OF THIS COLD FRONT...SO EXPECT
WINDS TO INCREASE TO AROUND 15 KT...AND SEAS TO BUILD INTO THE 2 TO
4 FT RANGE ACROSS THE COASTAL WATERS...AND 3 TO 5 FT ACROSS THE
OUTER GA WATERS.

WINDS INCREASE SUN AS PRES GRAD TIGHTENS A BIT AHEAD OF COLD FRONT
MOVING IN FROM THE W AS WELL AS FROM AFTN SEA BREEZE CIRCULATION.
FROPA EXPECTED SUN NIGHT. HIGH PRES QUICKLY MOVING IN BEHIND THE
FRONT PROVIDING TRANQUIL CONDITIONS THROUGH WED. SEAS NEAR 5 FT
POSSIBLE FOR THE OUTER GA WATERS SUN AHEAD OF COLD FRONT AND THEN
SHOULD REMAIN AOB 3-4 FT THROUGH MID WEEK WITH WEAK HIGH PRES IN
CONTROL.

&&

.AVIATION...SEA BREEZE CONTINUES TO SLOWLY SHIFT INLAND...WITH VIS
SAT IMAGERY INDICATING CB FORMING ALONG SEA BREEZE FRONT. SEA BREEZE
HAS PUSHED THROUGH BOTH TERMINALS HOWEVER...SO NO CONVECTION IS
ANTICIPATED FOR THE REST OF THE DAY. WINDS WILL DECREASE QUICKLY
AFTER SUNSET AND BECOME LIGHT AND VARIABLE OR CALM OVERNIGHT. MODELS
HINTING AT SOME LOW CIGS OVERNIGHT AT BOTH TERMINALS. COULD SEE THIS
HAPPENING WITH EXTENDED PERIOD OF EASTERLY FLOW ON SOUTHERN
PERIPHERY OF HIGH PRESSURE...HELPING TO ADVECT MOISTURE AND HIGHER
DEWPOINT AIR FROM THE GULF STREAM OVER THE COOLER COASTAL WATERS.
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE CIGS IN 18Z TAFS...BUT WILL
NEED TO BE MONITORED BY LATER SHIFTS. EXPECT SOME PATCHY FOG TO
DEVELOP OVERNIGHT...AND WILL HIT FOG MENTION A BIT HARDER AT THE SAV
TERMINAL THAN THE CHS TERMINAL. NOT ANTICIPATING DENSE FOG TO
DEVELOP AS HAS BEEN THE CAST THE PAST COUPLE OF NIGHTS...WITH A BIT
STRONGER GEOSTROPHIC WINDS (5-10 KT) AND SOME SCATTERED CLOUD
COVER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/RB
Hazardous weather outlook, May 13, 10:35 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 AM EDT FRI MAY 13 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1035 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 13, 3:44 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT FRI MAY 13 2005

SCZ044-132015-
DORCHESTER-
344 PM EDT FRI MAY 13 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 415 PM
EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLUBHOUSE CROSSROADS...OR ABOUT 11
MILES SOUTHWEST OF SUMMERVILLE...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CLUBHOUSE CROSSROADS AND
GETTYSVILLE THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND BRIEF HEAVY DOWNPOURS CAN
BE EXPECTED.

JPC
Local storm report, May 13, 4:20 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             GIVHANS                 33.01N 80.34W
05/13/2005  0.50 INCH        DORCHESTER         SC   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL ALONG THE EDISTO RIVER.

&&

24
Special weather statement, May 13, 5:03 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT FRI MAY 13 2005

SCZ044-132200-
DORCHESTER-
503 PM EDT FRI MAY 13 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 600 PM
EDT...

AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF DORCHESTER...OR ABOUT
12 MILES EAST OF SAINT GEORGE...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PRINGLETOWN...
DORCHESTER...HARLEYVILLE...GIANT...PREGNALL...BYRD...ROSINVILLE...
SAINT GEORGE...REEVESVILLE AND OLD SAINT GEORGE THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD-TO-GROUND
LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED.

JPC

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.